WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 1
- Error Reporting and Analysis 2
- Human Factors Engineering 1
- Quality Improvement Strategies 2
- Technologic Approaches 1
- Spotlight Case
Albert Wu, MD, MPH; November 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
- Spotlight Case
Edward D. Harris, Jr., MD; September 2008
For fear of exacerbating underlying disease processes, certain comorbidities should preclude the use of steroids. Three case examples illustrate appropriate indications and contraindications for using glucocorticoids.
S. Andrew Josephson, MD; April 2008
A man hospitalized for acute intracranial hemorrhage and cerebral edema was continued too long on an intravenous diuretic. He developed severe dehydration, hypernatremia, and renal failure.